Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 25, 2012, 8:10 PM CDT for Douglas County, Pope County, Todd County, Minnesota. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2012, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 25, 2012, 9:30 PM CDT
- In force
- 80 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Pope County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -3.3
The text
As transmitted, in the capitals the NWS used until 2016.
224 WWUS83 KMPX 260110 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 810 PM CDT WED JUL 25 2012 MNZ041-042-047>049-260230- DOUGLAS-POPE-STEARNS-STEVENS-TODD- 810 PM CDT WED JUL 25 2012 AT 806 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 4 MILES NORTH OF FORADA. THIS STORM WAS MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALEXANDRIA. NELSON. VILLARD. OSAKIS. WEST UNION. PADUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9465 4541 9476 4561 9576 4610 9578 TIME...MOT...LOC 0110Z 284DEG 29KT 4584 9534 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 6:10 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 25, 6:10 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 610 PM CDT WED JUL 25 2012 .UPDATED FOR 00Z AVIATION DISCUSSION BELOW... .DISCUSSION.../ISSUED 259 PM CDT WED JUL 25/ THE MAIN ISSUE IN THE SHORT TERM IS OBVIOUSLY THE CHANCES FOR SHRA/TSRA LATE THIS AFTERNOON INTO THIS EVENING AS THE SURFACE LOW SLIDES EAST AND THE FRONTAL BOUNDARY DROPS THROUGH THE AREA. LATEST MSAS ANALYSIS AND SURFACE OBS SHOW A WELL DEFINED WIND SHIFT CURRENTLY BISECTING THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST... AND SOME CONVECTION HAS TRIED TO DEVELOP NEAR THIS OVER THE PAST SEVERAL HOURS... BUT HAS THUS FAR BEEN UNSUCCESSFUL. THE ACTUAL FRONTAL BOUNDARY IS STILL WELL TO THE WEST OVER THE DAKOTAS... WHERE THE DEWPOINT GRADIENT CAN BE FOUND. THIS WILL EVENTUALLY BE PUSHED EAST THIS EVENING AS THE MAIN UPPER SHORTWAVE CURRENTLY SEEN NEAR THE SASKATCHEWAN/MANITOBA BORDER PUSHES SOUTHEAST. AT THIS POINT... IT/S QUESTIONABLE AS TO WHETHER THE FORCING ASSOCIATED WITH THE ACTUAL UPPER WAVE AND COLD FRONTAL BOUNDARY WILL MANAGE TO GET ANY CONVECTION GOING. CONTINUED CHANCE POPS THROUGH THE REMAINDER OF THE AFTERNOON OVER THE WESTERN CWFA TO ACCOUNT FOR THAT POSSIBILITY. OTHERWISE... TIED PCPN CHANCES TO THE INITIAL WIND SHIFT CURRENTLY DROPPING THROUGH THE AREA... WHICH WILL BE INTERACTING WITH AN AREA OF MLCAPE AOA 1500 J/KG. A SUBTLE SHORTWAVE FEATURE EVIDENT ON WATER VAPOR... AND APPARENT IN THE RAP 400-300MB PV ANALYSIS... IS CURRENTLY LIFTING NORTHEAST FROM EASTERN NEBRASKA... AND MAY HELP TO GET ACTIVITY GOING NEAR THE WIND SHIFT DURING THE LATE AFTERNOON OVER THE SOUTHERN AND SOUTHEAST PORTION OF THE FORECAST AREA. SO OVERALL... KEPT CHANCE POPS OVER THE ENTIRE AREA FOR THE REMAINDER OF THE AFTERNOON... THEN TRANSITIONED CHANCES SOUTH AND EAST THROUGH THE EVENING. CHANCES FOR PCPN DEPART TO THE EAST OVERNIGHT TONIGHT AS THE SURFACE LOW AND FRONT CONTINUE TO PUSH EAST AND A WEAK SURFACE RIDGE MOVES INTO THE AREA. THE MAIN UPPER TROUGH DROPS TOWARD THE AREA TOMORROW... ALONG WITH A SECONDARY SURFACE WAVE AND COLD FRONTAL BOUNDARY. WITH THE MID-UPPER COLD POOL MOVING INTO THE AREA... TOGETHER WITH SOME LOW LEVEL CONVERGENCE ASSOCIATED WITH THE SURFACE LOW AND FRONTAL BOUNDARY... WE SHOULD SEE SOME SCATTERED SHRA/TSRA DROP SOUTHEAST ACROSS MUCH OF THE AREA FROM LATE MORNING THROUGH THE AFTERNOON HOURS. THE BEST CHANCES WILL BE OVER THE NORTHERN AND NORTHEAST PART OF THE AREA... BUT CAN/T RULE OUT SOME SHRA/TSRA AS FAR SOUTH AS THE MINNESOTA RIVER VALLEY DURING THE AFTERNOON HOURS DEPENDING UPON THE DEGREE OF DESTABILIZATION WHICH OCCURS FARTHER SOUTH AWAY FROM THE HEART OF THE MID-LEVEL COLD POOL. ON THURSDAY NIGHT... SCATTERED SHOWERS SHOULD DIMINISH AROUND/AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. BY FRIDAY... ANY RESIDUAL ACTIVITY SHOULD BE CONFINED TO WEST CENTRAL WI COUNTIES NORTH OF INTERSTATE 94... AND THE WARRANTED COVERAGE SHOULD ONLY BE 20 PERCENT. H85 TEMPS COOL TO AROUND +12C TO +13C ON FRIDAY... SO HIGHS IN THE MID 70S TO LOWER 80S RANGE APPEAR REASONABLE WITH SCT-BKN MID CLOUDS AROUND. DRY AND NEAR NORMAL TEMPERATURES ARE EXPECTED FOR FRIDAY NIGHT AND SATURDAY AFTER THE EXODUS OF THE TROUGH. SATURDAY NIGHT AND SUNDAY WILL ARRIVE WITH THE NEXT OPPORTUNITY FOR MEASURABLE PRECIPITATION... AS MULTIPLE WEAK SHORTWAVES TOP THE PLAINS MID LEVEL RIDGE. RELATIVELY LOW CONFIDENCE ON WHETHER FORCING ASSOCIATED WITH THE WAVES WILL BE SUFFICIENT TO OVERCOME DRY/WARM AIR AT MID LEVELS... SO 30-40 POPS ARE AS HIGH AS WE WILL GO FOR NOW. FOR MONDAY THROUGH WEDNESDAY... HIGHS FROM 85-90 ARE EXPECTED... ALONG WITH LOWS FROM THE MID 60S TO LOWER 70S. THE PROXIMITY OF THE RIDGE AND MEAN WESTERLY/NORTHWESTERLY FLOW WILL COMPLICATE THE PRECIPITATION FORECAST NEXT WEEK. HAVE OPTED TO GO DRY AT THIS POINT SINCE CONFIDENCE/PROBABILITY ARE LOW AT THIS TIME. && .AVIATION.../00Z TAF ISSUANCE/ COUPLE OF AREAS OF CONVECTION TO WATCH...BUT MOST WILL NOT AFFECT TAF SITES INTO THE EVENING. FIRST BOUNDARY SAGGING INTO SOUTH CENTRAL MN AND SOUTH OF KEAU. SOME POST FRONTAL ACCAS CONTINUES TO SPILL NORTHEAST OVER SOUTHERN TAF ROUTES...SO WILL HAVE TO MENTION SOME VCSH AT LEAST. OTHER BOUNDARY/FRONT ASSOCIATED WITH DRIER AIR MOVING OVER EASTERN DAKOTAS NORTHWEST MN WITH SOME WIDELY SCATTERED CONVECTION. THIS MAY WORK INTO KAXN AREA EARLY...SO WILL MENTION VCSH FOR THAT. OTHERWISE...SHOULD WEAKEN AFTER 01Z OR SO. CLOUDS EXPECTED TO THIN SOME OVERNIGHT WITH SOME PATCHY FOG POSSIBLE. LEFT IT IN AT WIS TAF SITES AND KSTC FOR NOW. WINDS WILL INCREASE THU MORNING AHEAD OF/BEHIND COLD FRONT WITH BEST SHOT OF -SHRA/ISOLD TSRA OVER NORTHEAST AREAS. WILL MENTION PROB30 AT KSTC/KRNH FOR NOW AND LEAVE THUNDER OUT...DEVELOPING AFTER 19Z. NORTHWEST WINDS MAY BE A BIT GUSTY...ESPECIALLY AFTER FROPA...MAINLY LESS THAN 25 KNOTS. ACTIVITY EXPECTED TO WANE INTO EARLY EVENING OVER EASTERN AREAS. KMSP... WILL MENTION VCSH FOR A FEW HOURS AS SOME MID LEVEL CLOUDS MOVE ACROSS MAINLY THE SOUTHERN METRO. CLOUDS WILL THIN SOME LATER BUT WITH MORE CUMULUS DEVELOPMENT ON THURSDAY AS UPPER TROUGH APPROACHES. WILL CONTINUE TREND OF VCSH 20Z-01Z FOR NOW. COULD BE SOME THUNDER AS WELL...BUT WILL LEAVE OUT FOR NOW AS ANTICIPATE IT SHOULD BE WIDELY SCATTERED IF IT DEVELOPS. NORTHWEST WINDS WITH SECONDARY FROPA WILL BE A BIT GUSTY MAINLY AFTER 18Z THU...THEN DIMINISH INTO THE EVENING. //OUTLOOK FOR KMSP FOR THURSDAY NIGHT THROUGH MONDAY THURSDAY NIGHT...SHRA AND MVFR CEILINGS AND VISIBILITIES POSSIBLE. FRIDAY...MVFR CEILINGS POSSIBLE EARLY. FRIDAY NIGHT THROUGH SATURDAY...VFR EXPECTED. SATURDAY NIGHT THROUGH SUNDAY...BRIEF MVFR CEILINGS VISIBILITIES POSSIBLE WITH SHRA/TSRA. SUNDAY NIGHT AND MONDAY...VFR EXPECTED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LRS/DE
Hazardous weather outlook, Jul 25, 2:20 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 220 PM CDT WED JUL 25 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 220 PM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. A FEW STORMS COULD APPROACH SEVERE LEVELS WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY...MAINLY NORTH AND EAST OF AN ALEXANDRIA...TO TWIN CITIES METRO...TO AUGUSTA WISCONSIN LINE. THERE IS A LOW POSSIBILITY OF ISOLATED SEVERE HAIL AND DAMAGING WINDS...MAINLY NORTH OF INTERSTATE 94 IN WEST CENTRAL WISCONSIN. MORE THUNDERSTORMS APPEAR POSSIBLE ON SATURDAY NIGHT INTO MONDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 25, 6:43 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT WED JUL 25 2012
MNZ093-260030-
FREEBORN-
643 PM CDT WED JUL 25 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
730 PM CDT...
AT 639 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF MANCHESTER. THIS STORM WAS MOVING EAST
AT 25 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLARKS GROVE.
HAYWARD.
HOLLANDALE.
LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4364 9351 4382 9343 4378 9304 4356 9304
4355 9305
TIME...MOT...LOC 2343Z 282DEG 22KT 4371 9335
CLFSpecial weather statement, Jul 25, 8:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 810 PM CDT WED JUL 25 2012 MNZ041-042-047>049-260230- DOUGLAS-POPE-STEARNS-STEVENS-TODD- 810 PM CDT WED JUL 25 2012 AT 806 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 4 MILES NORTH OF FORADA. THIS STORM WAS MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALEXANDRIA. NELSON. VILLARD. OSAKIS. WEST UNION. PADUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9465 4541 9476 4561 9576 4610 9578 TIME...MOT...LOC 0110Z 284DEG 29KT 4584 9534
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 9:58 PM CDT | Special Weather Statement | MPX | Kandiyohi | 62 min |
| Jul 26, 4:17 PM CDT | Special Weather Statement | MPX | Sibley | 58 min |
| Jul 26, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, McLeod, Scott, Sibley | 43 min |
| Jul 26, 5:27 PM CDT | Special Weather Statement | MPX | Le Sueur | 48 min |
| Jul 26, 5:54 PM CDT | Special Weather Statement | MPX | Dakota | 51 min |
| Jul 26, 6:30 PM CDT | Special Weather Statement | MPX | Goodhue | 45 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.